MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT2H04
Medical Device Problem Codes Failure to Fold (1255); Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/25/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: both smart coils were returned unlabeled and were unable to be distinguished.The device investigation will identify the devices as the first and second smart coil.Both smart coils pet locks were intact on the proximal ends of their pushers.Both embolization coils were intact with their pusher assemblies.Both pusher assemblies were bent and curled in multiple areas throughout the length of the pusher assembly.The first smart coil embolization coil was undamaged while the second smart coil embolization coil had stretched and offset coil winds.The first smart coil pusher assembly was approximately 186.0 cm long and the second smart coil pusher assembly was approximately 185.5 cm long.Conclusions: evaluation of the returned smart coils revealed kink and bend damage along the length of both pusher assemblies.The root cause of these damages could not be determined.Both pusher assemblies were measured to be within specification.Further evaluation revealed the second smart coil embolization coil had stretched and offset coil winds.Based on the reported complaint this coil damage is likely incidental to the complaint.Based on the return condition, some of the bends and curls are likely incidental to the complaint, and may have occurred during packaging for return to penumbra.The root cause of the curls, bends, and stretching was unable to be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2018-02091; 3005168196-2018-02093.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica)/ophthalmic artery using penumbra smart coils (smart coils).It was noted that the patient¿s aneurysm had an irregular shape.During the procedure, three smart coils would not conform to the aneurysm and kept falling out into the parent vessel.Upon removing the smart coils, the physician noticed the smart coils pusher assemblies were curled and stretched.The physician also commented that the pusher assemblies were very flimsy.The procedure was completed without placing any coils in the aneurysm.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7996012
Report Number3005168196-2018-02092
Device Sequence Number1387278
Product Code HCG
UDI-Device Identifier00814548015323
UDI-Public00814548015323
Combination Product (Y/N)Y
Initial Reporter StateSD
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/25/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Catalogue Number400SMTXSFT2H04
Device Lot NumberF80833
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/09/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/25/2018
Initial Report FDA Received Date10/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age75 YR
Date Report Sent to FDA01/01/2005